Woman with ringing in her ears after taking this common medication.

You notice a ringing in your ears when you get up in the morning. This is strange because they weren’t doing that yesterday. So you start thinking about likely causes: you haven’t been working in the workshop (no power tools have been near your ears), you haven’t been listening to your music at an unreasonable volume (it’s all been very moderate of late). But you did take some aspirin for your headache before bed.

Might it be the aspirin?

You’re thinking to yourself “perhaps it’s the aspirin”. And you recall, somewhere in the deeper recesses of your memory, hearing that some medications were connected to reports of tinnitus. Is one of those medications aspirin? And does that mean you should quit taking aspirin?

What’s The Connection Between Tinnitus And Medications?

The enduring rumor has connected tinnitus symptoms with numerous medications. But what is the truth behind these rumors?

The common thought is that tinnitus is widely seen as a side effect of a broad swath of medications. The fact is that there are a few kinds of medications that can produce tinnitus or tinnitus-like symptoms. So why do so many people believe tinnitus is such a common side effect? Well, there are a couple of hypotheses:

  • It can be stressful to start using a new medication. Or, in some cases, it’s the underlying cause, the thing that you’re taking the medication to deal with, that is stressful. And stress is commonly linked to tinnitus. So it isn’t medicine producing the tinnitus. The whole ordeal is stressful enough to cause this sort of confusion.
  • The affliction of tinnitus is fairly common. More than 20 million people suffer from recurring tinnitus. When that many individuals cope with symptoms, it’s unavoidable that there will be some coincidental timing that happens. Unrelated tinnitus symptoms can begin right around the same time as medication is used. Because the timing is, coincidentally, so close, people make some false (but understandable) assumptions about cause-and-effect.
  • Your blood pressure can be changed by many medicines which in turn can trigger tinnitus symptoms.

What Medicines Are Connected to Tinnitus

There is a scientifically established link between tinnitus and a few medications.

The Connection Between Strong Antibiotics And Tinnitus

There are a few antibiotics that have ototoxic (ear damaging) properties. These strong antibiotics are normally only used in special cases and are known as aminoglycosides. High doses tend to be avoided because they can lead to damage to the ears and trigger tinnitus symptoms.

Medicines For High Blood Pressure

When you deal with high blood pressure (or hypertension, as the more medically inclined might call it), your doctor might prescribe a diuretic. When the dosage is substantially higher than usual, some diuretics will trigger tinnitus.

Aspirin Can Trigger Ringing in Your Ears

It is feasible that the aspirin you used is causing that ringing. But here’s the thing: It still depends on dosage. Generally speaking, tinnitus occurs at extremely high doses of aspirin. The dosages you would take for a headache or to ward off heart disease aren’t usually large enough to cause tinnitus. The good news is, in most cases, when you quit taking the large dosages of aspirin, the tinnitus symptoms will dissipate.

Consult Your Doctor

Tinnitus might be able to be caused by several other unusual medications. And the interaction between some combinations of medications can also create symptoms. So talking to your doctor about any medication side effects is the best plan.

You should also get checked if you begin noticing tinnitus symptoms. It’s hard to say for certain if it’s the medication or not. Often, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

Call Today to Set Up an Appointment

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.
Call Now
Find Location